Article in PDF format- JOP Home page
JOP. J Pancreas (Online) 2005; 6(4):380.
Drug Induced Pancreatitis Might Be a Class Effect of Statin Drugs
Department of Internal Medicine, Unity Health System. Rochester, NY, USA
We read the case of combined salicylate and simvastatin induced pancreatitis by Antonopoulos et al. with great interest . While the authors correctly identified the possible role of simvastatin in causing pancreatitis the patient was re-started on another statin rosuvastatin. The authors failed to take into account the fact that pancreatitis might be a class effect of statins. Similar to other statins, rosuvastatin has also been associated with pancreatitis.
Several months ago, in this journal, we reported a possible case of rosuvastatin-induced pancreatitis in a patient with a previous episode of atorvastatin-induced pancreatitis . Pancreatitis has occurred in less than 1% of patients on rosuvastatin in clinical trials .
The patient who has had pancreatitis with one statin is at a higher risk of recurrence with other statins and it would be prudent to avoid this class of drugs in the patient. Clinicians need to be aware that drug induced pancreatitis might be a class effect of statin drugs and the newest statin, rosuvastatin is as likely to be associated with pancreatitis as the other statins .
|Commenting:||JOP. J Pancreas (Online) 2005; 6(3):264-268.|
|Reply:||JOP. J Pancreas (Online) 2005; 6(4):380-381.|
Antonopoulos S, Mikros S, Kokkoris S, Protopsaltis J, Filioti K, Karamanolis D, Giannoulis G. A case of acute pancreatitis possibly associated with combined salicylate and simvastatin treatment. JOP. J Pancreas (Online) 2005; 6:264-8. [More details]
Singh S, Nautiyal A, Dolan JG. Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect? JOP. J Pancreas (Online) 2004; 5:502-4. [More details]
AstraZeneca. Rosuvastatin product information. AstraZeneca Pharmaceuticals LP 08/2003. [More details]
|Full text:||PDF format|
|Look up who cited this article|
Received May 18th, 2005
Keywords Anticholesteremic Agents; Pancreatitis; Poisoning; Salicylates
1555 Long Pond Road
Department of Medicine
Unity Health System
Rochester, NY 14626
JOP Home page